Side effects of antidepressant drugs
Antidepressant drugs have many side effects for both men and women. However, the spotlight seldom falls on the sexual side effects of these drugs. Surveys in the US have revealed that 1 in 5 adults suffer from depression, which includes men and women. This puts many folk at the risk of the antidepressant side effects, including those of a sexual nature.
With men, it may be as simple as symptoms of a measure of erectile dysfunction (ED) while women might have to cope with menopausal issues which also cause depression.
Understanding how antidepressant meds might affect your sex life, can help you manage the side effects that may break your sexuality down.
How do antidepressant drugs cause sexual side effects?
These drugs raise the levels of serotonin in the part of brain which regulates anxiety and mood. Low levels are associated with depression and anxiety, while the increased levels of serotonin brought on by the meds, bring about feelings of calm and less anxiety, feelings which are known to lower the libido. The drugs also completely slow down the hormones, like estrogen and progesterone, which cause the female body to respond to sex, from getting messages to the brain.
Menopausal women appear to be doubly affected. During menopause the sex hormones, mainly estrogen, reduce drastically. Estrogen affects sexual desire and arousal, and promotes vaginal lubrication, which is needed for sexual encounters. Many women going through menopause also suffer from depression, and antidepressant meds are often necessary to help keep them on an even keel.
Studies have reported that many women claim the combination of low estrogen during menopause, and the sexual side effects of antidepressant meds, made the very idea of sex very unappealing.
There is help available
There are some natural ways women can help themselves to decrease the side effects of antidepressants. These include certain lifestyle practices such as regular exercise, maintaining a healthy weight, and trying to avoid situations which may add to your stress levels.
Foods such as nuts, peppers, leafy green veggies, oatmeal, dark chocolate, and herbal teas, are known to lower stress levels. If you follow a healthy diet, you may be able to reduce the amount of antidepressant meds you need, and so reduce the side effects. The end of the cycle is that there will be less pressure on your libido, which may slowly return to normal.
Research has shown that if you are not getting the nourishment you need from your diet, natural supplements also play a major role in managing the sexual side effects of antidepressant medications.
However, if you are very concerned about your lack of sexual desire during menopause, or even pre-menopause, visit the doctor for a hormonal test. Depending on the results, the doctor may suggest hormonal replacement therapy (HRT) which will include estrogen. A higher level of estrogen can help to reduce anxiety, balance your moods, and restore sexual desire.
Whether your low libido problems are a result of the side effects of meds, or because of hormonal imbalances brought on by menopause, if you are in a partnership or marriage, your relationship will eventually suffer. Visit the doctor to find out what the best way forward will be for you to deal with the sexual issues and keep your relationship healthy.
We can help!
Herbal Remedies International have taken some of the most potent natural herbs and developed excellent formulas to combat problems of low libido, and enhance the sexual experience of both men and women. We have an awesome range of products which are safe to take and do not need a doctor’s script.
When used as directed, very satisfying results are achieved, and have many testimonials to that effect.
To find out more, visit us at www.herbalremedies.co.za and see how we can help you!